Wyoming, 2017

Winter Storm and Winter Weather in Wyoming, April 27 to 28, 2017

April 27 to 28, 2017 · NWS UNR · 3 events in 3 counties and zones

A spring storm system brought rain and snow to parts of northeastern Wyoming. Rain developed early in the evening, then changed over to snow overnight and persisted into Friday morning.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A spring storm system brought rain and snow to parts of northeastern Wyoming. Rain developed early in the evening, then changed over to snow overnight and persisted into Friday morning. Snowfall was limited to Campbell and Weston Counties, where two to six inches were reported. The heaviest snow fell in a narrow band across central and southern Campbell County, where around a foot of snow was measured.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Apr 27, 7:48 PM MST, 1 hour 12 minutes earlier.

Area forecast discussion, Apr 27, 7:48 PM MST, 1 hour 12 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
848 PM MDT Thu Apr 27 2017

.UPDATE...
Issued at 840 PM MDT Thu Apr 27 2017

Compact upper low continues to support an area of rain/snow over
the western zones. Hires models have trended a little higher with
QPF and have bumped snow amounts up. This includes the central
Black Hills, where rain and snow is ongoing. Precip will become
all snow there tonight, with adv amounts expected, esp around the
Hill City area and south. Amounts will drop off to the north. All
the rest in good shape.

&&

.DISCUSSION...(This Evening Through Thursday)
Issued at 330 PM MDT Thu Apr 27 2017

Current surface analysis shows low pressure centers over central
WY and southeast CO, with frontal boundary stretching between the
two areas. Upper level analysis shows cutoff low remaining over
southwest Canada, with strong jet digging southeastward from the
Pacific NW to the Southern Plains. Strengthening shortwave energy
noted on water vapor imagery across the northern into central
Rockies with circulation developing over eastern WY. Skies are
cloudy or mostly cloudy across northeast WY and southwest SD, with
some sun to the north and east of these areas. Temps are mostly
in the 40s and lower 50s, with some 30s over the higher Black
Hills and portions of northeast WY. KUDX radar showing some
showers across northeast WY into far southwest SD, mixing with
snow in parts of northeast WY. Regional radars showing heavier
bands of pcpn wrapping around developing upper low from south
central MT to central WY to far western Neb.

Storm system still on track to slide down the east slopes of the
Rockies and into the central high plains tonight and Friday. Upper
low will continue to develop over eastern WY tonight, then track
southeast into northeast CO before getting swallowed up later on
Friday by stronger trough and low developing across the Great Basin
and Four Corners area. Latest medium range models still showing some
differences with regard to exact track, as well as eastern and
northern extent of pcpn swath. This forecast will lean more toward
the slightly more consistent EC, which is not much different than
the going forecast, perhaps raising QPF and snowfall amounts a bit
across most of the area. Have decided to add the southern Black
Hills and the southern foothills zones to the winter wx advisory,
where a few inches of snowfall looks likely across at least western
portions of those areas. Rain and snow will expand across northeast
WY and into southwest SD late today and tonight, changing over to
all snow across most of northeast WY and the Black Hills in the
evening, and other areas later tonight. The northeastward extent of
pcpn shield will likely not make it much past the Black Hills to
portions of south central SD late tonight and Friday morning before
shifting back to the southwest. The heaviest pcpn is likely to fall
over the headlined areas from late this evening through mid morning
Friday as best forcing and band of stronger frontogenesis clips the
far southwestern CWA. Pcpn will then gradually taper off in the late
morning and afternoon. Snowfall amounts in southern Campbell County
look to mostly be in the 5 to 9 inch range, with areas south and
west of Wright possibly seeing higher amounts. The advisory area
should see 2 to 5 inches of snow, with locally higher amounts
possible, especially the further south and west across those areas.
Up to 2 or 3 inches of snow is possible across the rest of the Black
Hills into portions of far northeast WY and toward portions of
Oglala Lakota County.

The weekend looks to be dry, but cool, as main trough and low
pressure system move east-northeast across the central and southern
plains and into the upper MS valley by Monday morning. A few showers
could clip far south central SD on the back side of the system
Sunday. Highs will be in the mid 40s to mid 50s Saturday, 50s to
around 60 on Sunday. The first half of next week still looks to be
unsettled with temps slightly below average. Daily chances for
showers are expected, especially for the afternoon and evening
hours, as a series of weak disturbances pass through on the back
side of the exiting trough. Latest longer range models showing a
nice warmup for late week, possibly into the first half of the
weekend as well, as a ridge finally moves over the area.

&&

.AVIATION...(For the 00Z TAFS Through 00Z Friday Evening)
Issued At 519 PM MDT Thu Apr 27 2017

Area of precipitation across northeast Wyoming into southwest
South Dakota will continue through Friday morning. Temperatures
will be cold enough for snow, especially tonight and Friday
morning. Widespread IFR conds expected there, esp later tonight.
Further east across western SD, conds will vary from IFR over the
Black Hills, to low end VFR/high end MVFR as dry air fights lower
CIGS/precip. Conds will improve all places Friday afternoon, save
for some lingering MVFR cigs across the far SW.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...Winter Weather Advisory until 6 PM MDT Friday for SDZ027>029-041.

WY...Winter Storm Warning until 6 PM MDT Friday for WYZ055.

     Winter Weather Advisory until 6 PM MDT Friday for WYZ054-058.

&&

Update...JC
DISCUSSION...26
AVIATION...JC
Hazardous weather outlook, Apr 27, 1:00 PM MST, 8 hours before
Hazardous Weather Outlook
National Weather Service Rapid City SD
200 PM MDT Thu Apr 27 2017

WYZ055-281300-
Southern Campbell-
200 PM MDT Thu Apr 27 2017

This Hazardous weather outlook is for portions of northeast
Wyoming.

.DAY ONE...This Afternoon and Tonight

Rain and snow will develop this afternoon, becoming all snow by
this evening. Snow will continue through tonight and will be heavy
at times.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Snow will end Friday afternoon. Snowfall totals of 4 to 10 inches
are expected, with the higher amounts over the southwestern
corner of southern Campbell county.

Snow will taper to an end on Friday afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

SDZ027-029-041-WYZ054-058-281300-
Southern Foot Hills-Southern Black Hills-Fall River-
Northern Campbell-Weston-
200 PM MDT Thu Apr 27 2017

This Hazardous weather outlook is for portions of the Black Hills
of South Dakota...western South Dakota...and northeast Wyoming.

.DAY ONE...This Afternoon and Tonight

Rain and snow will spread into the area this afternoon, becoming
all snow this evening. The snow will continue through tonight.

.DAYS TWO THROUGH SEVEN...Friday through WednesdayTotal snow
accumulation

Snow will taper to an end Friday afternoon. Total snow
accumulation of 2 to 5 inches is expected with locally higher
amounts in southwestern Fall River county.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

SDZ024-028-030-042-074-WYZ056-057-281300-
Northern Black Hills-Central Black Hills-Custer Co Plains-
Oglala Lakota-Hermosa Foot Hills-Western Crook-
Wyoming Black Hills-
200 PM MDT Thu Apr 27 2017

This Hazardous weather outlook is for portions of the Black Hills
of South Dakota...western South Dakota...northeast Wyoming...and
the Black Hills of Wyoming.

.DAY ONE...This Afternoon and Tonight

Rain and snow will spread into the area this afternoon, becoming
all snow this evening. The snow will continue through tonight.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Snow will end Friday afternoon. Total snow accumulation of 1 to 3
inches is expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&Total snow
accumulation

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

SDZ001-002-012>014-025-026-031-032-043-044-046-047-049-072-073-
WYZ071-281300-
Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach-
Northern Foot Hills-Rapid City-Pennington Co Plains-Haakon-
Jackson-Bennett-Mellette-Todd-Tripp-Sturgis/Piedmont Foot Hills-
Southern Meade Co Plains-Northeastern Crook-
200 PM MDT Thu Apr 27 2017 /300 PM CDT Thu Apr 27 2017/

This Hazardous weather outlook is for portions of south central
South Dakota...western South Dakota...and northeast Wyoming.

.DAY ONE...This Afternoon and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 winter storm, 1 winter weather. Local standard time, as filed.

Winter Storm, Northern Campbell

When
April 27, 9:00 PM MST to April 28, 12:00 PM MST
Where
Northern Campbell forecast zone
Reported by
CoCoRaHS
Coordinates
44.248, -105.548 (the zone’s center; the record gives no point)

Winter Storm, South Campbell

When
April 27, 10:00 PM MST to April 28, 2:00 PM MST
Where
South Campbell forecast zone
Reported by
Trained Spotter
Coordinates
44.248, -105.548 (the zone’s center; the record gives no point)

Winter Weather, Weston

When
April 28, 12:00 AM MST to 10:00 AM MST
Where
Weston forecast zone
Reported by
Trained Spotter
Coordinates
43.841, -104.568 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2017Every state in 2017This day in weather historyWarnings in Wyoming, April 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 685261, 685262, 685263.